Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 55, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 27, 2018, 6:22 PM MDT for 4 counties in Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2018, 6:22 PM MDT (00:22 UTC)
- Expired
- May 27, 2018, 7:00 PM MDT
- In force
- 38 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Banner County, NE, Cheyenne County, NE, Kimball County, NE, Morrill County, NE
The radar
The Cheyenne radar (KCYS), 167 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 12:05 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 497 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 2715 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
803
WUUS55 KCYS 280022
SVRCYS
NEC007-033-105-123-280100-
/O.NEW.KCYS.SV.W.0055.180528T0022Z-180528T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
622 PM MDT SUN MAY 27 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Cheyenne County in the Panhandle of Nebraska...
Eastern Kimball County in the Panhandle of Nebraska...
Southeastern Morrill County in the Panhandle of Nebraska...
Southeastern Banner County in the Panhandle of Nebraska...
* Until 700 PM MDT
* At 621 PM MDT, severe thunderstorms were located along a line
extending from near Dix to 7 miles northwest of Dalton to near
Gurley to Lodgepole to Julesburg, moving northeast at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Sidney, Bridgeport, Potter, Lodgepole, Dalton, Dix, Gurley, Sunol,
Brownson, Northport, Bridgeport State Recreation Area, Colton,
Lorenzo, The Intersection Of Highway 385 And 92, Court House And
Jail Rocks, Sidney Airport and Broadwater.
This includes Interstate 80 in Nebraska between mile markers 27 and
76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
These storms are producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows!
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.
Damaging winds and continuous cloud to ground lightning is occurring
with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4100 10263 4101 10375 4189 10292 4173 10263
4142 10264 4139 10261
TIME...MOT...LOC 0021Z 211DEG 30KT 4127 10344 4147 10309 4132 10287
4113 10263 4101 10226
HAIL...1.00IN
WIND...70MPH
$$
Claycomb1 follow-up statement
617
WWUS55 KCYS 280058
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
658 PM MDT SUN MAY 27 2018
NEC007-033-105-123-280108-
/O.EXP.KCYS.SV.W.0055.000000T0000Z-180528T0100Z/
Cheyenne NE-Kimball NE-Morrill NE-Banner NE-
658 PM MDT SUN MAY 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR CHEYENNE...EASTERN KIMBALL...
SOUTHEASTERN MORRILL AND SOUTHEASTERN BANNER COUNTIES WILL EXPIRE AT
700 PM MDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4100 10263 4101 10375 4189 10292 4173 10263
4142 10264 4139 10261
TIME...MOT...LOC 0058Z 211DEG 30KT 4154 10323 4173 10288 4158 10266
4139 10242 4127 10205
$$
ClaycombWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:00 PM MDT, 4 hours 22 minutes earlier.
Area forecast discussion, May 27, 2:00 PM MDT, 4 hours 22 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 200 PM MDT Sun May 27 2018 .SHORT TERM...(This evening through Monday) Issued at 120 PM MDT Sun May 27 2018 ...Mesoscale update... ...SEVERE THUNDERSTORM WATCH 123 IN EFFECT UNTIL 8 PM MDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... A few storms have developed west of the Laramie Range in the higher terrain to the west of Interstate 25. Visible satellite also showed agitated cumulus south across the front range of colorado.This is indicative of the unstable environment with steep lapse rates and between 1500 and 2500 j/kg of MLCAPE. The latest observations from the KCYS Vertical Wind Profiler show 15-20 kts 0-1 km shear and 40+ kts 0-3 km shear. This is very favorable for low level updraft rotation with discrete storms. Mid level mesocyclones have been noted in several storms to the west. As storms move off the higher terrain and into the low level moisture, they will pose a threat for large hail, damaging winds, and an isolated tornado or two. One question that remains is the quality of the low level moisture. Cheyenne has held steady in the mid 50s which would keep T/TD spreads relatively low. This would help keep LCLs lower and potential increase the threat for a tornado. The other question is storm coverage. If many storms form and the moisture content is too low, storm interactions and outflow should shift the focus toward damaging winds and large hail as storms congeal. Trends will continue to be monitored as more storms develop and move into a favorable environment for severe weather. ...Today, Tonight... Rounds of showers and thunderstorms will develop and move slowly northeastward. Some storms could be severe and produce large hail, damaging winds, and isolated tornadoes. There will also be a threat for flash flooding as storms congeal into a cluster after sunset. Will continue the Flash Flood watch until midnight tonight. Overall forecast is on track and not much was changed from the last issuance. Clouds will limit the temperatures somewhat tomorrow especially if showers and thunderstorms persist through the night, as some models suggest. This also lends importance to the severe threat for Monday. Details with that environment will be affected by what happens with the convection today. A few severe storms will be possible with large hail, strong winds, and an isolated tornado. .LONG TERM...(Monday night through Sunday) Issued at 120 PM MDT Sun May 27 2018 An active period of weather is expected through the long term as an upper low moves slowly across the plains. Showers and thunderstorms ongoing Monday night will continue overnight into Tuesday. Models show good QPF signals across the area thanks to the lift from the upper level low. The rain and clouds should keep high temperatures cooler on Tuesday with some more showers and thunderstorms. The severe threat is low for Tuesday but could possibly increase as models converge on a solution. Wednesday will start a bit of a warm up trend as as showers and storms become more isolated through the period. High temperatures will be back up into the low to mid 80s across southeastern Wyoming and western Nebraska by Wednesday afternoon. Thursday will be the warmest day of the week with upper 80s to near 90 returning to the Panhandle. Isolated showers and storms will be possible along an approaching cool front Friday and Saturday along with some stronger west winds along the front. Temps on Sunday will be more mild as a shortwave ridge builds in. This will keep most of the rain chances at bay in the longer term. && .AVIATION...(For the 18Z TAFS through Monday morning) Main forecast challenge will be the timing and coverage of convection this afternoon and possibly through tonight. Thunderstorms are expected to develop between 19z to 22z for the southeast Wyoming terminals, but closer to 23z Sunday to 03z Monday for western Nebraska. There is indication that showers and thunderstorms may redevelop late this evening through tonight, so kept a mention of VCTS through the overnight hours. In addition, some low stratus and fog is possible after 09z and into Monday morning, mainly for KLAR and KCYS. && .FIRE WEATHER... Issued at 120 PM MDT Sun May 27 2018 Fire weather concerns are low through the period. An upper level low pressure system will bring active weather to Wyoming and Nebraska. Rounds of showers and thunderstorms will keep relative humidities high and bring wetting rain through the week limiting the overall fire danger. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Flash Flood Watch until midnight MDT tonight for WYZ101>103- 106>108. Severe Thunderstorm Watch 123 until 8 pm MDT for WYZ101-119 NE...Flash Flood Watch until midnight MDT tonight for NEZ095-096. Severe Thunderstorm Watch 123 until 8 pm MDT. && SHORT TERM...ADL LONG TERM...ADL AVIATION...TJT FIRE WEATHER...ADL
Hazardous weather outlook, May 27, 12:58 PM MDT, 5 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 1258 PM MDT Sun May 27 2018 WYZ101-103>119-281900- Converse County Lower Elevations-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 1258 PM MDT Sun May 27 2018 This hazardous weather outlook is for southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A Severe Thunderstorm Watch is in effect for southeast Wyoming this afternoon until 800 pm MST. Thunderstorms are currently developing south of Interstate 80, but will gradually move north and east through the afternoon. A few storms could be severe, with large hail and damaging winds the primary hazards. A brief tornado is also possible. In addition, some storms will likely produce heavy rainfall. This may lead to localized flash flooding. A Flash Flood Watch has been issued for portions of east central Wyoming and the northern Nebraska Panhandle. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Scattered to numerous thunderstorms are possible again on Monday afternoon and evening, especially along and east of the Laramie Range. Thunderstorms are possible again on Monday afternoon and evening, especially along and east of the Laramie Range. A few storms could be severe, with large hail, damaging winds, and perhaps an isolated tornado. .Spotter information statement... Spotters are urged to report severe weather to the National Weather Service. NEZ002-003-019>021-054-055-095-096-WYZ102-281900- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Niobrara County- 1258 PM MDT Sun May 27 2018 This hazardous weather outlook is for portions of western Nebraska and east central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A Severe Thunderstorm Watch is in effect until 800 pm MST, but this Watch will likely be extended through late this evening. Thunderstorms are currently developing south of Interstate 80 across southeast Wyoming, but will gradually move north and east through the afternoon. A few storms could be severe, with large hail and damaging winds the primary hazards. In addition, some storms will likely produce heavy rainfall. This may lead to localized flash flooding. A Flash Flood Watch has been issued for portions of east central Wyoming and the northern Nebraska Panhandle. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Scattered to numerous thunderstorms are possible again on Monday afternoon and evening, especially along and east of the Laramie Range. Thunderstorms are possible again on Monday afternoon and evening, especially along and east of the Laramie Range. A few storms could be severe, with large hail, damaging winds, and perhaps an isolated tornado. .Spotter information statement... Spotters are urged to report severe weather to the National Weather Service.
In the hours before
Special weather statement, May 27, 5:13 PM MDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Cheyenne WY 513 PM MDT SUN MAY 27 2018 WYZ106>108-280000- East Platte County WY- Central Laramie Range and Southwest Platte County WY- Goshen County WY- 513 PM MDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND SOUTHEASTERN PLATTE COUNTIES UNTIL 600 PM MDT... At 513 PM MDT, Doppler radar was tracking a strong thunderstorm near Grayrocks Reservoir, or 10 miles east of Wheatland, moving north at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Wheatland, Guernsey, Chugcreek, Y-O Ranch, Grayrocks Reservoir, Slater, Guernsey Campground and Hartville. This includes Interstate 25 in Wyoming between mile markers 64 and 68. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 800 PM MDT for southeastern Wyoming. LAT...LON 4187 10459 4185 10491 4237 10497 4239 10457 TIME...MOT...LOC 2313Z 172DEG 22KT 4206 10476 Allen
Special weather statement, May 27, 5:42 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
542 PM MDT SUN MAY 27 2018
WYZ107-108-280030-
East Platte County WY-Goshen County WY-
542 PM MDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 630 PM MDT...
At 542 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Chugwater, or 25 miles southeast of Wheatland, moving
north at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Slater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Wyoming.
LAT...LON 4170 10473 4210 10488 4213 10451 4172 10450
4170 10464
TIME...MOT...LOC 2342Z 172DEG 22KT 4176 10466
AllenLocal storm report, May 27, 5:54 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
554 PM MDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 12 E CHUGWATER 41.76N 104.59W
05/27/2018 E0.88 INCH GOSHEN WY TRAINED SPOTTER
&&
BCHAPMANLocal storm report, May 27, 6:11 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
611 PM MDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST SIDNEY 41.13N 102.97W
05/27/2018 M54 MPH CHEYENNE NE TRAINED SPOTTER
&&
BCHAPMANSpecial weather statement, May 27, 6:13 PM MDT, 9 minutes before
Special Weather Statement National Weather Service Cheyenne WY 613 PM MDT SUN MAY 27 2018 WYZ108-280100- Goshen County WY- 613 PM MDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSHEN COUNTY UNTIL 700 PM MDT... At 613 PM MDT, Doppler radar was tracking a strong thunderstorm near Veteran, or 15 miles southwest of Torrington, moving north at 45 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Lingle, Yoder, Jay Em, Veteran and Hwy 85 At Dry Rawhide Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A severe thunderstorm watch remains in effect until 800 PM MDT for southeastern Wyoming. LAT...LON 4182 10429 4185 10452 4250 10446 4246 10410 TIME...MOT...LOC 0013Z 188DEG 38KT 4192 10439 Allen
Local storm report, May 27, 6:19 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
619 PM MDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TSTM WND GST SIDNEY 41.13N 102.97W
05/27/2018 M64 MPH CHEYENNE NE ASOS
&&
BCHAPMANThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 6:40 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 50 min |
| May 27, 6:46 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Box Butte, Morrill, Scotts Bluff, Sioux | 44 min |
| May 27, 7:04 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes, Sioux | 56 min |
| May 27, 7:18 PM MDT | Tornado Warning | CYS | Box Butte, Dawes | 26 min |
| May 27, 7:26 PM MDT | Areal Flood Warning | CYS | Scotts Bluff, Sioux | 6 hr |
| May 27, 8:03 PM MDT | Special Weather Statement | CYS | Dawes | 57 min |
| May 28, 1:07 AM MDT | Areal Flood Advisory | CYS | Cheyenne | 3 hr |
| May 28, 2:36 AM MDT | Flash Flood Watch | CYS | Banner, Box Butte, Cheyenne, Dawes, Kimball, Morrill and 2 more | 24 hr |
| May 28, 5:39 PM MDT | Severe Thunderstorm Warning | CYS | Kimball | 66 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.